Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2017, 9:01 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2017, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 13, 2017, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4102 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:24 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 13, 6:24 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 624 PM CDT Tue Jun 13 2017 .AVIATION... For the 00Z TAFs: VFR conditions are expected at the terminals throughout the valid TAF period. Main thing for this period will be the breezy wind conditions to start the period, but these conditions will decrease around sunset. Guerrero && .PREV DISCUSSION... /Issued 341 PM CDT Tue Jun 13 2017/ DISCUSSION... Focus will be on the severe weather threat later this afternoon, mainly eastern parts of the Texas Panhandle. Main threats this afternoon and early evening include hail around 2 inches in diameter and 60 mph wind gusts or greater. During the time period (mainly 4pm to 9pm) of convection, confidence is pretty strong LCL heights will be too high to warrant a decent risk for tornadoes; however, there is a very small chance for a tornado. Did not mention this in the Hazardous Weather Outlook because confidence was too low for tornadoes. Beyond that, there will be several more chances for thunderstorms, but its too early to determine severe weather chances with high confidence. That being said, at this time it does look like our next chance for severe weather appears to be Thursday. Temperatures do look to be above normal for this time of year through the extended, with the only day close to normal high temps being Sunday and Monday. As an example, normal high temps for this time of year at Amarillo range in the mid to upper 80s. Amarillo is forecast beginning tomorrow to be near 100 degrees to slightly above 100 degrees through at least Saturday. Looking into more detail for today/early evening across eastern parts of the Texas Panhandle: Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined with dryline orientation would suggest discrete cells initially. Given the parameters in place, strong rotating cells are possible. Nearly all of the Convective Available Models (CAMs) are suggesting cells will go linear later in the evening. However, Its hard to believe this output given all the supercell components coming into place. The CAMs might be going linear too early. I think discrete cells will stick around a little longer and probably through at least 01Z. By this time storms should be on their way into Oklahoma and then becoming more linear in nature. Models are forecasting high values of DCAPE, and this would suggest strong outflow boundary and more interaction with other nearby storms. This is one element I think the CAMs might be catching onto to go more linear as cells fire on boundaries and fill in the gaps between initial cells. As mentioned earlier, tornado threat looks small. The combination of near storm outflow boundary interaction, 0-1km helicity values below 100 (m^2/s^2), and high LCL heights all suggest tornado threat looks limited at this time. Given the chance for strong updrafts, the threat for large to giant hail will be high this afternoon and early evening. Two inch diameter hail does not seem out of the question for eastern parts of the Texas Panhandle. Since we will have rotating updrafts and high values of DCAPE, I also think strong wind speeds of at least 60 mph will be possible. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Jun 13, 12:45 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1245 PM CDT Tue Jun 13 2017 OKZ001>003-TXZ001>020-140545- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1245 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon and early evening across eastern parts of the Panhandles. Severe weather is also expected to develop, mainly across eastern parts of the Texas Panhandle, or basically along and east of a line from Amarillo to Perryton. Main threats include the possibility of hail around 2 inches in diameter and wind gusts of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Wednesday evening through Thursday night, and again Sunday night and Monday. While strong storms are possible with just about any activity this time of year, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed starting around 3 pm. Main threat area will be eastern parts of the Texas Panhandle. Guerrero
In the hours before
Local storm report, Jun 13, 7:42 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 6 SSE ELMWOOD 36.54N 100.48W
06/13/2017 M2.00 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1700679
GUERREROLocal storm report, Jun 13, 7:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SSE WELLINGTON 34.84N 100.21W
06/13/2017 E1.00 INCH COLLINGSWORTH TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700680
WEBERSpecial weather statement, Jun 13, 8:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
800 PM CDT TUE JUN 13 2017
OKZ003-140130-
Beaver OK-
800 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
830 PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mocane, or near Beaver, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beaver, Forgan, Knowles and Mocane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3697 10001 3672 10048 3687 10061 3700 10053
3700 10007
TIME...MOT...LOC 0100Z 221DEG 34KT 3685 10049
WardLocal storm report, Jun 13, 8:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 W SLAPOUT 36.62N 100.17W
06/13/2017 M1.25 INCH BEAVER OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700681
GUERREROLocal storm report, Jun 13, 8:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 2 S SLAPOUT 36.59N 100.12W
06/13/2017 E1.50 INCH BEAVER OK TRAINED SPOTTER
&&
CORRECTED EVENT TIME...LOCATION...EVENT
EVENT NUMBER AMA1700678
WEBERSpecial weather statement, Jun 13, 8:48 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Amarillo TX 848 PM CDT TUE JUN 13 2017 TXZ010-015-140215- Hemphill TX-Wheeler TX- 848 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND SOUTH CENTRAL HEMPHILL COUNTIES UNTIL 915 PM CDT... At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over New Mobeetie, or 14 miles southeast of Miami, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Briscoe, New Mobeetie and Mobeetie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3551 10015 3546 10046 3558 10052 3575 10033 TIME...MOT...LOC 0148Z 236DEG 22KT 3555 10044 Beat
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 61 min |
| Jun 13, 8:48 PM CDT | Special Weather Statement | AMA | Hemphill | 27 min |
| Jun 13, 10:33 PM CDT | Special Weather Statement | AMA | Wheeler | 27 min |
| Jun 13, 10:53 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 37 min |
| Jun 13, 8:00 PM CDT | Special Weather Statement | AMA | Beaver | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.